Virginia, 2019Damaging Wind in Virginia, June 30, 2019
June 30, 2019 · NWS RNK · 1 event in 1 county or zone
Showers and thunderstorms developed across southern Virginia during the afternoon and evening of June 30th. One thunderstorm intensified to severe levels as it moved across Patrick County and produced localized wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed across southern Virginia during the afternoon and evening of June 30th. One thunderstorm intensified to severe levels as it moved across Patrick County and produced localized wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 30, 1:50 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 30, 1:50 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
250 PM EDT Sun Jun 30 2019
.SYNOPSIS...
A cold front will drift south across the region tonight before
sliding into the Carolinas Monday. High pressure follows the front
early next week resulting in slightly drier weather into Tuesday.
The high should weaken and pass offshore by midweek allowing for a
return of heat, and humidity along with daily rounds of showers or
storms into much of the holiday weekend.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 250 PM EDT Sunday...
An upper level trough will dig southeast off the Mid-Atlantic coast
tonight into Monday. A cold front will drop south across our region
tonight and stall across South Carolina Monday. Scattered showers
and thunderstorms will develop ahead and along this boundary. Some
of the storms could contain gusty winds and heavy rains. SPC Day One
Convective outlook places marginal risk of severe weather across the
southern half of our forecast area. The potential for multicell
clusters with locally damaging winds is the primary hazard.
Both the Namnst and HRRR try to develop convection removed from
downsloping winds in the east with the better instability which move
east southeast tonight. At the same time, better storm cover in the
west is forecasted by the GFS and ECMWF. The NAM and HiresW-ARW
connected the two areas of convection. The overall general weather
is the same, scattered showers and thunderstorms will move southeast
across our region this afternoon into this evening.
Expect most thunderstorms and showers to fade or push south after
sunset as dry/cool advection kicks in behind the front overnight.
With light winds allowed for some river valley fog tonight into
Monday morning. Low temperatures tonight will range from the mid 50s
in the northern mountains to upper 60s in the piedmont. Behind the
front, high pressure will build in across our region on Monday. High
temperatures on Monday will vary from the upper 70s in the mountains
to the upper 80s to near 90 degrees in the piedmont.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 250 PM EDT Sunday...
Southwest Virginia, northwest North Carolina and southeast West
Virginia will be under surface high pressure Monday night then
surface and low level winds winds will gradually become west to
southwest on Tuesday and Tuesday night as the moves offshore then
weakens.
Probability of showers and thunderstorms will return to the area by
Tuesday afternoon. Larger areal coverage of thunderstorms is
expected Wednesday afternoon and evening. Air mass warms back up
above normal on Tuesday and Wednesday with models showing the
potential for 850MB temperatures to approach +22. Will stay close to
warmer guidance Tuesday through Wednesday for both maximum and
minimum temperatures.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 1210 PM EDT Sunday...
Starting this period with broad upper ridging over the southeast
United States. Any short waves around the northern edge of the ridge
would enhance the coverage of thunderstorms but placing the timing
and location at this time frame is low confidence.
By the end of the week a more organized cold front will move south
through the eastern United States. Temperatures will remain above
normal ahead of the front. Coverage of showers and thunderstorms
will be more extensive ahead of and along the boundary, then a
cooler air mass will cover the area post-frontal. Timing of when
this boundary comes through is questionable. No major changes needed
for this part of the forecast. Will have temperatures trending
cooler through the weekend.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 150 PM EDT Sunday...
A cold front dropping south across the region will be the focus
sct MVFR showers and thunderstorms this afternoon into tonight.
The best chances for a thunderstorm will be at KBLF and over
the southeast near KDAN later this afternoon into this evening.
A thunderstorm or shower is possible at the other taf locations
but downsloping winds will hinder. Winds near the front this
afternoon will be northwest winds gusting 30 kts on the ridges
and 15-25 kts east of the Blue Ridge.
Expect any lingering convection to push south and fade this
evening into tonight leaving mainly VFR in place. May again see
some valley fog overnight although the advection of much drier
air may tend to limit coverage somewhat into the overnight.
However given cooler air over warmer water in the river valleys,
kept late night IFR/LIFR for fog/status at KLWB. Because of
some uncertainty, held off on mention of fog for now at KBCB.
This could be added this evening into tonight.
Good flying conditions under high pressure on tap on Monday with
northwest winds on the order of 5-15 kts during the afternoon.
Medium confidence on ceilings,visibilities and winds during the
taf period.
.Extended Aviation Discussion...
Overall VFR conditions expected Monday night into Tuesday with
only isolated afternoon western mountain showers/storms
possible. This followed by an increase in clouds including
showers and storms for Wednesday/Thursday as high pressure exits.
Appears best expanse of convection will be on Thursday when
periods of MVFR/IFR could occur with coverage likely less
Wednesday when only periods of MVFR appear more likely. Otrw
looking at late night/early morning fog/stratus to return by
midweek with possible sub-VFR at a few terminals. The chance for
IFR convection increases Friday and Saturday especially across
the western mountains.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH/KK
NEAR TERM...KK
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JH/KK
Hazardous weather outlook, Jun 30, 3:09 PM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
409 PM EDT Sun Jun 30 2019
NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-044-058-012015-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Wythe-Grayson-Carroll-Patrick-Henry-
Pittsylvania-Halifax-
409 PM EDT Sun Jun 30 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.
.DAY ONE...Tonight.
Isolated strong to perhaps one or two severe thunderstorms will be
possible through early evening. The main threat from these
thunderstorms will be damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ011-013-014-017>020-022>024-033>035-045>047-059-WVZ042>044-507-
508-012015-
Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
409 PM EDT Sun Jun 30 2019
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 30, 9:26 AM EST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1026 AM EDT Sun Jun 30 2019
VAZ011-WVZ042>044-301515-
Giles-Mercer-Summers-Monroe-
1026 AM EDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT Bluestone Lake...
Until 1115 AM EDT.
At 1025 AM EDT, a strong thunderstorm was located over Shady Spring,
moving southeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Hinton...
Athens...
Peterstown...
Pipestem...
and Camp Creek.
If you are on or near Bluestone Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3770 8090 3767 8090 3768 8088 3770 8089
3752 8062 3732 8088 3753 8121 3758 8119
3760 8114 3759 8109 3761 8106 3763 8107
3764 8107 3769 8098 3772 8097 3772 8095
TIME...MOT...LOC 1425Z 314DEG 19KT 3770 8108
ASSpecial weather statement, Jun 30, 12:34 PM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
134 PM EDT Sun Jun 30 2019
VAZ011-WVZ042>044-301830-
Giles-Mercer-Summers-Monroe-
134 PM EDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT northern Mercer County...
Until 230 PM EDT.
At 133 PM EDT, a strong thunderstorm was located over Flat Top,
moving southeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Princeton...
Athens...
Peterstown...
Pipestem...
and Camp Creek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Bluestone Lake, get out of the water and move
indoors or inside a vehicle. Remember, if you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3751 8124 3751 8121 3754 8120 3757 8120
3758 8119 3760 8114 3759 8109 3761 8106
3763 8107 3742 8066 3729 8101 3728 8109
3750 8126
TIME...MOT...LOC 1733Z 312DEG 23KT 3756 8116
ASSpecial weather statement, Jun 30, 2:16 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
316 PM EDT Sun Jun 30 2019
VAZ013-014-016-017-302000-
Pulaski-Floyd-Montgomery-Carroll-
316 PM EDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PULASKI, SOUTHWEST
MONTGOMERY, NORTHEASTERN CARROLL, AND FLOYD COUNTIES...
Until 400 PM EDT.
At 315 PM EDT, a strong thunderstorm was located over Copper Valley,
moving southeast at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Christiansburg...
Radford...
Floyd...
Indian Valley...
and Pilot.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3700 8080 3716 8047 3694 8018 3692 8019
3692 8020 3691 8020 3684 8033 3682 8035
3669 8059
TIME...MOT...LOC 1915Z 325DEG 24KT 3697 8057
PWSpecial weather statement, Jun 30, 2:42 PM EST, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
342 PM EDT Sun Jun 30 2019
VAZ017-032-043-302030-
Henry-Patrick-Floyd-
342 PM EDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FLOYD, WESTERN
HENRY, AND PATRICK COUNTIES...
Until 430 PM EDT.
At 342 PM EDT, a strong thunderstorm was located over Rocky Knob
Summit, moving southeast at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Stuart...
Spencer...
Woolwine...
Bassett...
and Critz.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3655 8033 3678 8044 3689 8024 3688 8022
3687 8023 3684 8008 3654 7978
TIME...MOT...LOC 1942Z 322DEG 26KT 3684 8033
PWSpecial weather statement, Jun 30, 3:16 PM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
416 PM EDT Sun Jun 30 2019
NCZ004-005-302115-
Stokes-Rockingham-
416 PM EDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN STOKES AND WESTERN
ROCKINGHAM COUNTIES...
Until 515 PM EDT.
At 415 PM EDT, a strong thunderstorm was located over Critz, moving
southeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayodan...
and Madison.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3626 8024 3654 8030 3654 7976 3624 7953
TIME...MOT...LOC 2015Z 330DEG 27KT 3666 8014
PW
Thunderstorm Wind, Patrick
- When
- June 30, 3:21 PM EST
- Where
- Patrick County, 3.9 mi WSW of Penns Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.569, -80.129
One tree and a large limb were blown down by thunderstorm winds along Moorefield Store Road. The fallen tree severed a nearby power line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 30, 20192 deaths · 1 event
- Hail and Damaging Winds in Illinois, June 30, 20191 death · $363,000 · 1.75 in hail · 37 events
- Hail and Damaging Winds in Connecticut, June 30, 20191 death · $31,000 · 1 in hail · 12 events
- Heat in Iowa, June 30, 20191 death · 11 events
- Flash Flooding and Flood in West Virginia, June 30, 2019$1.1 million · 3 events
- Hail and Damaging Winds in New York, June 30, 2019$106,000 · 1 in hail · 34 events
- Damaging Winds in Iowa, June 30, 20194 injured · 87 kt wind · 44 events
- Damaging Winds in North Carolina, June 30, 2019$188,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Colorado, June 30, 20198 injured · 1.75 in hail · 5 events
- Damaging Winds in Wisconsin, June 30, 2019$98,000 · 61 kt wind · 21 events
- Hail and Damaging Winds in Indiana, June 30, 2019$73,000 · 1 in hail · 23 events
- Damaging Winds in Iowa, June 30, 2019$71,000 · 59 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836601.